Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 201, NWS Grand Forks, ND

September 7, 2006Barnes County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 7, 2006, 6:57 PM CDT for Barnes County, North Dakota. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 7, 2006, 6:57 PM CDT (23:57 UTC)
Expired
Sep 7, 2006, 7:30 PM CDT
In force
33 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Barnes County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 89 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 6:59 PM CDTHAIL 0.752 Nw Oriska, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 7, 5:33 PM CDTSevere Thunderstorm WatchSPC2 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 12.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2006-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 653 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2006-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
653 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
1655 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 072358
SVRFGF
NDC003-080100-
/O.NEW.KFGF.SV.W.0201.060907T2357Z-060908T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
657 PM CDT THU SEP 7 2006

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BARNES COUNTY IN SOUTHEAST NORTH DAKOTA
  THIS INCLUDES THE CITY OF VALLEY CITY...

* UNTIL 800 PM CDT

* AT 654 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM
  WAS LOCATED 3 MILES WEST OF ORISKA...OR 7 MILES EAST OF VALLEY
  CITY...MOVING TO THE SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FINGAL AT 730 PM CDT
  LUCCA AT 745 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4701 9773 4701 9840 4666 9838 4666 9771

$$
GV
1 follow-up statement
000 
WWUS53 KFGF 080030
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
730 PM CDT THU SEP 7 2006

NDC003-080040-
/O.CAN.KFGF.SV.W.0201.000000T0000Z-060908T0100Z/
BARNES ND-
730 PM CDT THU SEP 7 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BARNES COUNTY IS
CANCELLED...

AT 729 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 6 MILES NORTHEAST OF FINGAL...OR 17 MILES
SOUTHEAST OF VALLEY CITY...MOVING TO THE SOUTHEAST AT 20 MPH.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING HAS BEEN CANCELLED. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FRIDAY MORNING FOR NORTHWESTERN MINNESOTA AND SOUTHEAST NORTH DAKOTA.

LAT...LON 4701 9773 4701 9840 4666 9838 4666 9771

$$
GV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 5:13 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Sep 7, 5:13 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
513 PM CDT THU SEP 7 2006

.UPDATE...
WE HAVE ISSUED A QUICK UPDATE TO ADDRESS SOME SEVERE STORMS IN
WEST CENTRAL MN INTO SOUTHEAST ND AHEAD OF COLD FRONT. THIS
ACTIVITY IS FEEDING OFF MLCAPE VALUES AROUND 1500 J/KG AND SHEAR
AROUND 30KT. EXPECT SEVERE STORMS TO DIMINISH AROUND SUNSET...AS
THEY ARE LARGELY DIURNALLY DRIVEN. NEW ZFP/HWO HAVE BEEN SENT TO
ADDRESS ABOVE THINKING.

&&

.PREV DISCUSSION... (ISSUED 153 PM CDT THU SEP 7 2006)

SHORT TERM (THRU SUN)...THE FIRST TRUE CANADIAN COLD FRONT OF THE
SEASON IS ARRIVING AS ADVERTISED. THERE IS THE INITIAL WIND SHIFT
ALONG THE INTERNATIONAL BORDER...FOLLOWED A COUPLE HOURS LATER BY LOW
CLOUDS AND COLDER AIR. A LINE OF CUMULUS CLOUDS CURRENTLY FORMING ALONG
THE INITIAL WIND SHIFT AS THE FRONT DROPS INTO NRN MN. WITH PLENTY
OF SOLAR AHEAD OF THE FRONT...DIFFERENTIAL HEATING ALONG THE
BOUNDARY WILL GENERATE THUNDERSTORMS. AN E-W LINE OF STORMS SHOULD
FIRE FROM THE MN ARROWHEAD BACK TOWARD THE RED RIVER...WITH THE
MAJORITY OF THE STORMS FURTHER EAST BECOMING MORE ISOLATED AS YOU
HEAD WEST. THIS IS DUE TO THE UPPER LEVEL ENERGY DROPPING INTO THE
ARROWHEAD HEADING TOWARD LAKE MICHIGAN. SMALL HAIL IS A DEFINITE
POSSIBILITY WITH THE STEEP LAPSE RATES THROUGH THE EVENING HOURS.
LOW CLOUDS AND GUSTY WINDS WILL BE PREVALENT OVERNIGHT WITH A FEW
SHOWERS LINGERING IN WEST CENTRAL MN.

LOW CONVECTIVE TEMPS WILL ALLOW FOR LITTLE SOLAR TOMORROW...AND
WITH H85 TEMPS RANGING FROM -2C TO 3C...HIGHS WILL STRUGGLE
THROUGH THE 50S. CLOUDS SHOULD CLEAR OUT FRI NITE ALLOWING TEMPS
TO PLUMMET INTO THE 30S. HIGHS ON SAT MAY INCREASE SLIGHTLY OVER
FRIDAYS READINGS AS THE HIGH IN ONTARIO MOVES EVER SO SLOWLY EAST.
EVEN BY SUNDAY...TEMPS WILL RECOVER ONLY A FEW MORE DEGREES THANKS
TO AN EASTERLY TRAJECTORY WHICH DOES NOT CLIMATOLOGICALLY FAVOR
MUCH WARMING.

LONG TERM (MON THRU THURS)...KIND OF A MUDDLED PATTERN IN THE
EXTENDED WITH NO MODEL HAVING THAT GREAT OF CONTINUITY. WESTERN
RIDGE LOOKS TO BREAK DOWN WITH THE H5 FLOW TURNING MORE ZONAL OR
EVEN SOUTHWEST. THIS WOULD FAVOR SFC HIGH PRESSURE OVER THE
NORTHERN PLAINS AND A FRONTAL ZONE BACK CLOSER TO THE ROCKIES.
THEREFORE WILL KEEP THE FORECAST PCPN FREE WITH TEMPS FAIRLY CLOSE
TO NORMAL.

AVIATION...CHALLENGES FOR THE AVIATION FORECAST ARE TIMING IN
THE WIND SHIFT AND THEN LOWER CLOUDS. WIND SHIFT LOOKS TO OCCUR BY
LATE AFTERNOON FOR KGFK/KBJI AND THEN A BIT LATER FOR KFAR. AT
THIS POINT...WILL ESTIMATE LOWER CLOUDS WILL FILTER DOWN SEVERAL
HOURS LATER THAN THE INITIAL WIND SHIFT. THERE IS A SLIGHT TSTM
POTENTIAL NEAR KBJI...BUT NOT CONFIDENT ENOUGH TO ADD IN A TEMPO
GROUP FOR NOW.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

DK
Hazardous weather outlook, Sep 7, 5:10 PM CDT, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
510 PM CDT THU SEP 7 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-082215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
510 PM CDT THU SEP 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL AFFECT PORTIONS OF NORTHWEST AND WEST
CENTRAL MINNESOTA AS WELL AS SOUTHEASTERN NORTH DAKOTA THROUGH THE
EVENING HOURS. SOME STORMS WILL BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS. THE THUNDERSTORMS ARE EXPECTED TO END BY SUNSET.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

CJS/DK

In the hours before

Local storm report, Sep 7, 5:06 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
506 PM CDT THU SEP 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             4 S RED LAKE FALLS      47.83N 96.27W
09/07/2006  E1.25 INCH       RED LAKE           MN   PUBLIC

            HAIL COVERED GROUND

&&

KRAMLICH
Local storm report, Sep 7, 5:12 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
512 PM CDT THU SEP 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             7 NW GRYGLA             48.37N 95.73W
09/07/2006  E0.75 INCH       MARSHALL           MN   PUBLIC

0430 PM     HAIL             2 W CARMEL              48.28N 95.49W
09/07/2006  E0.75 INCH       BELTRAMI           MN   PUBLIC

0445 PM     HAIL             4 S RED LAKE FALLS      47.83N 96.27W
09/07/2006  E1.25 INCH       RED LAKE           MN   PUBLIC

            HAIL COVERED GROUND

&&

KRAMLICH
Local storm report, Sep 7, 5:18 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
518 PM CDT THU SEP 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HAIL             HOPE                    47.32N 97.72W
09/07/2006  E0.88 INCH       STEELE             ND   PUBLIC

            HAIL COVERED GROUND

&&

KRAMLICH
Local storm report, Sep 7, 5:56 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
556 PM CDT THU SEP 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     HAIL             1 SE PILLSBURY          47.20N 97.78W
09/07/2006  E0.75 INCH       BARNES             ND   PUBLIC

&&

KRAMLICH
Local storm report, Sep 7, 6:06 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
606 PM CDT THU SEP 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             3 S PILLSBURY           47.16N 97.80W
09/07/2006  E0.75 INCH       BARNES             ND   PUBLIC

&&

KRAMLICH
Local storm report, Sep 7, 6:17 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
617 PM CDT THU SEP 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             4 SW ENGLEVALE          46.35N 97.97W
09/07/2006  E1.00 INCH       RANSOM             ND   TRAINED SPOTTER

&&

KRAMLICH

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 5:07 PM CDTSevere Thunderstorm WarningFGFBarnes, Steele53 min
Sep 7, 5:34 PM CDTSevere Thunderstorm WarningFGFCass56 min
Sep 7, 5:58 PM CDTSevere Thunderstorm WarningFGFBarnes62 min
Sep 7, 5:59 PM CDTSevere Thunderstorm WarningFGFRansom, Sargent61 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.